Pregnant women who take antibiotics could be putting their unborn children at risk, scientists have warned.
Drugs used to beat infections can interfere with a baby’s immune system long-term, experts found.
Friendly gut bacteria which play a pivotal role in the development of a child are frequently wiped out by the drugs, according to new research.
In a study on mice this was found to leave them at higher risk of developing pneumonia which can be deadly.
READ:How ear plugs could wreck your hearing
Researchers found immune system cells linked to fighting lung cancer were missing after exposure to antibiotics.
Longer term, continued disruptions to gut bacteria appears to cause permanent immune system damage.
Led by researchers at Cincinnati Children’s
They said the practice of prescribing them to women before undergoing a Caesarean section should be questioned.
Study author Dr Hitesh Deshmukh said: 'It is time to begin pushing back on practices that were established decades ago, when our level of understanding was different.
'To prevent infection in one infant, we are exposing 200 infants to the unwanted effects of antibiotics. A more balanced, more nuanced approach is possible.'
But the research, published in Science Translational Medicine, urged clinicians to strive to decrease antibiotic use as a long-term goal.
In the UK, guidelines say women undergoing a Caesarean section should be offered prophylactic antibiotics 'before skin incision'.
Many newborn babies in neonatal intensive care units also receive antibiotics as a precaution.
The treatments protect against Group B Streptococci bacteria, the leading cause of deadly infections in newborns.
However, the drugs are indiscriminate and act against a wide range of bacteria, both good and bad.
Excess antibiotic use early in life may help explain why some people with no obvious genetic risk factors develop asthma or other lung diseases later in life.
This comes after research in September found children given antibiotics before the age of two are more likely to develop eczema in later life.
Studies on almost 400,000 people found that giving the drugs to infants increased their chance of developing the painful skin allergy by up to 41 per cent.